Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Frustrated
Aug 31, 2000

I have been diagnosed with severe anemia about a month and a half ago. My red blood cell count was 8, and I have extremely low blood pressure at 80/50 (I am 22 years old). I'm not pregnant. I have a history of fainting (a lot when I was younger) and I get very light-headed easily (i.e. absolutely cannot function without a big breakfast, get dizzy when running up the stairs or standing up quickly, can't do any strenuous exercise before 3-5 p.m.) I have been taking iron pills twice daily (27mg each of Fergon) and eat a lot of meat and greens. Basically, I have felt a little less groggy since taking the pills, but I like to exercise (usually 3-4x a week) by going running or spinning and lately I've been getting really dizzy (and slightly nauseous) during or towards the end of a hard workout. I'm planning to see my doctor for another blood count and check up but was looking for a little insight or advice you could possibly give me with this problem. What else can I do to stop feeling so dizzy, especially in the a.m. and when I work out? I drink lots of water, eat well and take my iron pills! Thanks in advance for your response.

Melissa

Response from Dr. Frascino

Hi Melissa,

You don't mention if you're HIV+ or not, or if you're taking HIV-related medications. I'll assume you are HIV+. You indeed do have severe anemia. Your symptoms -- light-headedness, exercise intolerance, mental lethargy (feeling groggy), etc. -- are all quite classic for anemia. You also have hypotension (low blood pressure) that could well account for your dizziness and fainting episodes. You mentioned that you are on iron supplement pills. Did your lab work confirm iron deficiency? Certainly the causes of anemia can be multifactorial. HIV itself can cause anemia. Anemia of chronic disease, occult blood loss in the stool, and excessively heavy and prolonged menstruation are other potential causes. There are also a wide variety of inherited and acquired conditions associated with decreased production or increased destruction of red blood cells. Your condition requires a thorough workup including a variety of blood tests to pinpoint the cause or causes of your significant anemia. The proper and most effective treatments will become evident when the specific cause(s) is (are) identified. Treating the easily reversible causes, such as iron or vitamin B deficiency, should be instituted first. If anemia of chronic disease, related to HIV, is contributing, Procrit is warranted and often dramatically effective. Evaluation of your hypotension should also be undertaken. With improvement in your hemoglobin and low blood pressure, your symptoms should resolve completely. Don't delay in getting a comprehensive workup from a knowledgeable physician. Write back if you and your physician are having difficulty pinpointing the problem. Good luck.

RJF


Previous
Can an STI induce anemia or fatigue?
Next
CD4 10

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement